Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Flagstaff, AZ

August 15, 2008Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 15, 2008, 6:55 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 6:55 PM MST (01:55 UTC)
Expired
Aug 15, 2008, 9:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 152 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 160208
FFWFGZ
AZC005-025-160400-
/O.NEW.KFGZ.FF.W.0017.080816T0155Z-080816T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
706 PM MST FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  FOR AREAS 5 TO 10 MILES WEST OF VALLE SOUTH TO ASH FORK AND FROM
  ASH FORK TO 3 MILES TO THE SOUTH. 

* UNTIL 900 PM MST

* AT 705 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MORE THUNDERSTORMS FORMING AND MOVING OVER THE SAME AREAS THAT
  HAVE BEEN RECEIVING RAIN SINCE 430 PM MST. THIS WILL CAUSE 
  ADDITIONAL RISES ON AREA CREEKS AND WASHES WITH IN THE WARNED
  AREA. 

* THE STORMS PRODUCING FLASH FLOODING WILL CONTINUE TO AFFECT THE
  ABOVE MENTIONED AREAS.

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 800 PM MST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND COUNTRY ROADS. CREEKS THAT ARE AFFECTED IN 
THE WARNED AREA ARE MONUMENT WASH THAT FLOWS NORTHWARD INTO HAVASU 
CREEK AND PARTRIDGE CREEK NORTH OF ASH FORK THAT FLOWS SOUTH THROUGH 
ASH FORK AND UNDER INTERSTATE 40 TO ABOUT 3 MILES SOUTH OF ASH FORK 
WHERE PARTRIDGE CREEK JOINS PIN CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3545 11268 3580 11259 3579 11234 3531 11235
      3505 11244 3501 11264 3513 11274 3531 11256

$$
TC
1 follow-up statement
000 
WGUS75 KFGZ 160403
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST FRI AUG 15 2008

AZC005-025-160405-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-080816T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
900 PM MST FRI AUG 15 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM MST FOR WEST CENTRAL
COCONINO AND NORTH CENTRAL YAVAPAI COUNTIES...

THE AREA AFFECTED BY THE HEAVY RAIN EXTENDED FROM 4 MILES SOUTH OF 
ASH FORK NORTHWARD THROUGH ASH FORK TO 5 MILES WEST OF VALLE ON THE 
BABBITT RANCH. STORMS HAVE BECOME MORE ISOLATED OVER THIS AREA AND 
THE THREAT OF FLASH FLOODING HAS GREATLY DIMINISHED...SO THE WARNING 
WILL BE ALLOWED TO EXPIRE. THERE WILL BE SOME WATER FLOWING NORTH 
THROUGH HAVASU CREEK TOWARD THE SUPAI AREA. PERSONS ALONG HAVASU 
CREEK DOWN BY SUPAI SHOULD BE AWARE OF RISES ON THE CREEK SATURDAY 
MORNING. 

LAT...LON 3545 11268 3580 11259 3579 11234 3531 11235
      3505 11244 3501 11264 3513 11274 3531 11256

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 15 2008

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON
TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN
NEAR NORMAL.

&&

.DISCUSSION...STORMS ARE BEGIN TO FIRE ALONG THE MOGOLLON RIM
CONVERGENCE ZONE AND THESE STORMS WILL SLOWLY PROGRESS SOUTH INTO A
MORE MOIST AND UNSTABLE ENVIRONMENT WITH WEAK DIVERGENCE ALOFT. THE
WEAK DIVERGENCE IS ASSOCIATED WITH THE DEFORMATION ZONE OVER THE
AREA. ANVILS WILL BLOW OFF TO THE EAST WITH A 40 TO 45 KNOT WIND
ALOFT...THE STRONGER WINDS ALOFT WILL LEND TO STRONG PULSE STORMS.
STORMS TONIGHT WILL BEGIN TO DIMINISH 1 TO 2 HOURS AFTER SUNSET.

FOR SATURDAY...AN UNUSUAL DEEP CLOSED LOW WILL SETTLE IN OVER
NORTHWEST COLORADO. THIS SYSTEM WILL INCREASE WINDS ALOFT AS A FIRST
IN A SERIES OF SHORTWAVE TROUGHS WILL ROTATE AROUND THIS LOW. THE
SHORTWAVE TROUGH IS EXPECTED TO INCREASE WINDS ALOFT AS THIS FEATURE
MOVES ACROSS NORTHERN ARIZONA DURING THE AFTERNOON. THE INCREASED
WIND SHEAR WILL HELP ORGANIZE STORMS...AND INCREASE THE THREAT OF
SEVERE WX. THE DEEPEST MOISTURE IS FORECAST TO RESIDE FROM THE
COCONINO PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND OVER THE
SOUTHERN HALF OF NAVAJO AND APACHE COUNTIES. 500 MB TEMPERATURES ARE
FORECAST TO COOL ON SATURDAY IN RESPONSE TO THE LOW PRESSURE SYSTEM
OVER NORTHWEST COLORADO...HELPING THE ENVIRONMENT BECOME MORE
UNSTABLE. STORMS AGAIN WILL FIRE ALONG THE COCONINO PLATEAU AND THE
MOGOLLON RIM AND WHITE MOUNTAINS...AND WILL PROGRESS SOUTHWARD
TOWARD LOWER ELEVATIONS.

SUNDAY AND MONDAY MOISTURE WILL STAY IN PLACE FROM THE KAIBAB
PLATEAU AND THE MOGOLLON RIM SOUTH...WITH SCATTERED STORMS OVER
THESE AREAS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE SOUTHEASTWARD OFF THE MOGOLLON RIM AND THE
WHITE MOUNTAINS INTO NORTHERN GILA COUNTY. STORMS WILL ALSO AFFECT
PORTIONS OF YAVAPAI COUNTY AS WELL. A FEW OF THESE STORMS WILL
PRODUCE MVFR CONDITIONS. ISOLATED -SHRA/-TSRA CAN BE EXPECTED NORTH
OF THE MOGOLLON RIM. ALL STORMS ARE EXPECTED TO WEAKEN IN INTENSITY
AND DIMINISH IN AREAL COVERAGE BETWEEN 02Z-04Z...WITH CLOUDS
SCATTERING OUT AFTER 07Z. EXPECT MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP AGAIN AFTER 16/18Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH
ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM
RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE
PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER.

&&

PUBLIC...............TC
AVIATION/FIRE WX.....42

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 15, 4:00 PM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST FRI AUG 15 2008

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE
REGION TODAY AND INTO THE WEEKEND AS AN ANOMALOUS UPPER LOW TAKES
SEAT IN NORTHEAST UTAH...SOUTHWEST WYOMING...NORTHWEST COLORADO. FOR
TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL
HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET
THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE
MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT
THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE
MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST
AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE
ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL
OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...THE  MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING
FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER
MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM
THE DEEP LOW OVER NORTHWEST COLORADO... THIS TROUGH OF LOW PRESSURE
WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT
WILL HELP STORMS BECOME STRONGER AND POSSIBLY BECOME SEVERE.

MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO
MONDAY WITH THE POTENTIAL FOR STORM DEVELOP ALONG THE HIGH TERRAIN
FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO
THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE
LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 15, 5:12 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
512 PM MST FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     HAIL             3 NNW PARKS             35.30N 111.97W
08/15/2008  E0.50 INCH       COCONINO           AZ   TRAINED SPOTTER

            HEAVY RAIN...ENOUGH HAIL TO COVER THE GROUND AND LOOK
            LIKE SNOW.

&&

42
Local storm report, Aug 15, 5:18 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
518 PM MST FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     HAIL             4 W ASH FORK            35.22N 112.56W
08/15/2008  E0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            VERY HEAVY RAIN

&&

42
Local storm report, Aug 15, 5:42 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
542 PM MST FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             2 SSW MILEPOST 365 ON H 34.79N 111.91W
08/15/2008  E0.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            ONE INCH OF RAIN AS WELL.

&&

42
Local storm report, Aug 15, 6:15 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
615 PM MST FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             3 SW ASH FORK           35.19N 112.52W
08/15/2008  E0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            HEAVY RAIN FALLING AS WELL

&&

42
Local storm report, Aug 15, 6:19 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
619 PM MST FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             PARKS                   35.26N 111.95W
08/15/2008  E0.88 INCH       COCONINO           AZ   PUBLIC

            HAIL DEPTH OF FOUR INCHES WAS MEASURED THE GROUND.

&&

42
Local storm report, Aug 15, 6:22 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
622 PM MST FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLASH FLOOD      ASH FORK                35.22N 112.49W
08/15/2008                   YAVAPAI            AZ   LAW ENFORCEMENT

            RADAR ESTIMATE 2 TO 4 INCHES RAIN FELL...FLASH FLOODING
            REPORTED IN JUNIPER WOOD HOUSING ADDITION BY YAVAPAI
            COUNTY SHERIFFS OFFICE.

&&

42

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:23 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Aug 15, 5:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Aug 15, 5:55 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Aug 16, 7:26 AM MSTAreal Flood AdvisoryFGZCoconino6 hr
Aug 16, 1:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 16, 1:26 PM MSTAreal Flood AdvisoryFGZCoconino92 min
Aug 16, 1:46 PM MSTTornado WarningFGZCoconino29 min
Aug 16, 2:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 16, 2:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 2:47 PM MSTFlash Flood WarningFGZCoconino108 min
Aug 16, 3:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 16, 3:27 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.